MAGENT

Neurology · LIVE

NIH Stroke Scale

NIHSS

Sum Brott 1989 NIH stroke scale points from 15 caller-assigned examination integers, including pupillary response and plantar reflex. Weaker-limb motor arm and leg. Does not apply later total-score severity bands.

LIVE $0.005 USDC GET /api/calc/nihss

Markdown: /docs/nihss.md · Canonical: https://magentlab.com/docs/nihss

Not a medical device. Not a diagnosis, dose, or listing recommendation.

What it computes

Sum Brott 1989 NIH stroke scale points from 15 caller-assigned examination integers, including pupillary response and plantar reflex. Weaker-limb motor arm and leg. Does not apply later total-score severity bands.

When to use

When an agent already has Brott 1989 15-item integers and needs that published total. magent does not examine the patient, score the later NINDS 11-category form, score mNIHSS, or issue a tPA order.

When not to use

  • Not a medical device. magent does not examine the patient. Each item is a caller-assigned Brott 1989 integer.
  • This is the Brott 1989 15-item neurologic examination scale, including pupillary response and plantar reflex, with one motor arm and one motor leg (weaker limb). It is not the later NINDS 11-category form that dropped pupil and split motor left/right. Not mNIHSS. Not a tPA order.
  • Brott 1989 published no total-score mild/moderate/severe cutoffs. This tool returns score and max_score only. It does not apply later 5/15/20 website cuts.

Formula

NIHSS = loc (0-3) + loc_questions (0-2) + loc_commands (0-2) + pupillary_response (0-2) + best_gaze (0-2) + best_visual (0-2) + facial_palsy (0-3) + best_motor_arm (0-4) + best_motor_leg (0-3) + plantar_reflex (0-3) + limb_ataxia (0-2) + sensory (0-2) + neglect (0-2) + dysarthria (0-2) + best_language (0-3); Brott 1989 15-item neurologic examination scale (weaker-limb motor; includes pupillary response and plantar reflex); total = sum; max 37; no published total-score severity bands

Citation

Title
Measurements of acute cerebral infarction: a clinical examination scale
Authors
Brott T, Adams HP Jr, Olinger CP, Marler JR, Barsan WG, Biller J, Spilker J, Holleran R, Eberle R, Hertzberg V, Rorick M, Moomaw CJ, Walker M
Source
Stroke. 1989;20(7):864-870
DOI
10.1161/01.STR.20.7.864

Worked example

All items at published minimum

Given: best_gaze=0best_language=0best_motor_arm=0best_motor_leg=0best_visual=0dysarthria=0facial_palsy=0limb_ataxia=0loc=0loc_commands=0loc_questions=0neglect=0plantar_reflex=0pupillary_response=0sensory=0

  1. loc, loc_questions, loc_commands, pupillary_response, best_gaze, best_visual, facial_palsy, best_motor_arm, best_motor_leg, plantar_reflex, limb_ataxia, sensory, neglect, dysarthria, and best_language are 0 as assigned by the caller
  2. Score = 0 (max 37). Brott 1989 published no total-score severity band.

All items at published maximum

Given: best_gaze=2best_language=3best_motor_arm=4best_motor_leg=3best_visual=2dysarthria=2facial_palsy=3limb_ataxia=2loc=3loc_commands=2loc_questions=2neglect=2plantar_reflex=3pupillary_response=2sensory=2

  1. each Brott 1989 item is at that paper's published maximum as assigned by the caller
  2. Score = 37 (max 37). No total-score severity band.

Also searched as

  • NIH Stroke Scale
  • NIHSS
  • Brott 1989 stroke scale
  • National Institutes of Health Stroke Scale
  • 15-item NIHSS
  • pupillary NIHSS
  • NIH stroke score
  • Brott neurologic examination scale

Try

Opens the live endpoint. Unpaid browser requests show the paywall; agents should send Accept: application/json.

/api/calc/nihss?loc=0&loc_questions=0&loc_commands=0&pupillary_response=0&best_gaze=0&best_visual=0&facial_palsy=0&best_motor_arm=0&best_motor_leg=0&plantar_reflex=0&limb_ataxia=0&sensory=0&neglect=0&dysarthria=0&best_language=0

Full URL: https://api.magentlab.com/api/calc/nihss?loc=0&loc_questions=0&loc_commands=0&pupillary_response=0&best_gaze=0&best_visual=0&facial_palsy=0&best_motor_arm=0&best_motor_leg=0&plantar_reflex=0&limb_ataxia=0&sensory=0&neglect=0&dysarthria=0&best_language=0

Call

Expect HTTP 402 until you retry with PAYMENT-SIGNATURE. Incomplete query params return HTTP 400 before any quote or charge.

curl -i -H "Accept: application/json" "https://api.magentlab.com/api/calc/nihss?loc=0&loc_questions=0&loc_commands=0&pupillary_response=0&best_gaze=0&best_visual=0&facial_palsy=0&best_motor_arm=0&best_motor_leg=0&plantar_reflex=0&limb_ataxia=0&sensory=0&neglect=0&dysarthria=0&best_language=0"

Parameters

Name Type Required Description
loc integer required · 0, 1, 2, 3 Caller-assigned Brott 1989 level of consciousness (integer 0-3): 0 alert, 1 drowsy, 2 stuporous, 3 coma. magent does not examine the patient.
loc_questions integer required · 0, 1, 2 Caller-assigned Brott 1989 LOC questions (integer 0-2): 0 answers both correctly, 1 answers one correctly, 2 incorrect. magent does not examine the patient.
loc_commands integer required · 0, 1, 2 Caller-assigned Brott 1989 LOC commands (integer 0-2): 0 obeys both correctly, 1 obeys one correctly, 2 incorrect. magent does not examine the patient.
pupillary_response integer required · 0, 1, 2 Caller-assigned Brott 1989 pupillary response (integer 0-2): 0 both reactive, 1 one reactive, 2 neither reactive. magent does not examine the patient.
best_gaze integer required · 0, 1, 2 Caller-assigned Brott 1989 best gaze (integer 0-2): 0 normal, 1 partial gaze palsy, 2 forced deviation. magent does not examine the patient.
best_visual integer required · 0, 1, 2 Caller-assigned Brott 1989 best visual (integer 0-2): 0 no visual loss, 1 partial hemianopia, 2 complete hemianopia. magent does not examine the patient.
facial_palsy integer required · 0, 1, 2, 3 Caller-assigned Brott 1989 facial palsy (integer 0-3): 0 normal, 1 minor, 2 partial, 3 complete. magent does not examine the patient.
best_motor_arm integer required · 0, 1, 2, 3, 4 Caller-assigned Brott 1989 best motor arm, weaker limb (integer 0-4): 0 no drift, 1 drift, 2 cannot resist gravity, 3 no effort, 4 no movement. Not left and right separately. magent does not examine the patient.
best_motor_leg integer required · 0, 1, 2, 3 Caller-assigned Brott 1989 best motor leg, weaker limb (integer 0-3): 0 no drift, 1 drift, 2 cannot resist gravity, 3 no effort. Not left and right separately. magent does not examine the patient.
plantar_reflex integer required · 0, 1, 2, 3 Caller-assigned Brott 1989 plantar reflex (integer 0-3): 0 normal, 1 equivocal, 2 extensor, 3 bilateral extensor. magent does not examine the patient.
limb_ataxia integer required · 0, 1, 2 Caller-assigned Brott 1989 limb ataxia (integer 0-2): 0 absent, 1 present in upper or lower, 2 present in both. magent does not examine the patient.
sensory integer required · 0, 1, 2 Caller-assigned Brott 1989 sensory (integer 0-2): 0 normal, 1 partial loss, 2 dense loss. magent does not examine the patient.
neglect integer required · 0, 1, 2 Caller-assigned Brott 1989 neglect (integer 0-2): 0 no neglect, 1 partial neglect, 2 complete neglect. magent does not examine the patient.
dysarthria integer required · 0, 1, 2 Caller-assigned Brott 1989 dysarthria (integer 0-2): 0 normal articulation, 1 mild to moderate, 2 near unintelligible or worse. magent does not examine the patient.
best_language integer required · 0, 1, 2, 3 Caller-assigned Brott 1989 best language (integer 0-3): 0 no aphasia, 1 mild to moderate, 2 severe aphasia, 3 mute. magent does not examine the patient.

Bulk (POST)

POST the same path with a JSON items array. The first item is the GET unit; each additional item is $0.002. Invalid items return HTTP 400 before settlement.

POST /api/calc/nihss Max 25 unit_amount + extra_item_amount * (n - 1) extra $0.002 PREVIEW

  • 1 to 25 items. Each item uses the same keys as the GET query parameters.
  • POST of 1 item costs the same as GET. Lists longer than 25: chunk into multiple POSTs. Extra items still execute; do not pad dummy rows.
  • The first invalid item fails the whole request (index in the 400 JSON). You are not charged.
  • HTTP 200 is {count, path, items}. Each items[i] is the GET 200 body for that row.
  • Catalog misses (empty matches, found=false) stay paid 200s inside that slot.
  • x402 resource URL is this path plus n and body_sha256. Browsers that prefer text/html get the same paywall as GET; Pay retries POST with the same items.

Example request (fixture)

{
  "items": [
    {
      "best_gaze": "0",
      "best_language": "0",
      "best_motor_arm": "0",
      "best_motor_leg": "0",
      "best_visual": "0",
      "dysarthria": "0",
      "facial_palsy": "0",
      "limb_ataxia": "0",
      "loc": "0",
      "loc_commands": "0",
      "loc_questions": "0",
      "neglect": "0",
      "plantar_reflex": "0",
      "pupillary_response": "0",
      "sensory": "0"
    },
    {
      "best_gaze": "0",
      "best_language": "0",
      "best_motor_arm": "0",
      "best_motor_leg": "0",
      "best_visual": "0",
      "dysarthria": "0",
      "facial_palsy": "0",
      "limb_ataxia": "0",
      "loc": "0",
      "loc_commands": "0",
      "loc_questions": "0",
      "neglect": "0",
      "plantar_reflex": "0",
      "pupillary_response": "0",
      "sensory": "0"
    }
  ]
}

Open bulk paywall →

Opens a two-item fixture on the API host. Unpaid browsers get the same MetaMask paywall as GET; Pay retries POST with those items.

Example 200 (fixture)

{
  "count": 2,
  "path": "/api/calc/nihss",
  "items": [
    {
      "components": [
        {
          "value": 0,
          "factor": "loc",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "loc_questions",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "loc_commands",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "pupillary_response",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_gaze",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_visual",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "facial_palsy",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_motor_arm",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_motor_leg",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "plantar_reflex",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "limb_ataxia",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "sensory",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "neglect",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "dysarthria",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_language",
          "points": 0,
          "present": true
        }
      ],
      "disclaimer": "Not a medical device. Deterministic published-formula or published-code output for autonomous agents. A licensed clinician remains responsible for patient care and billing submissions.",
      "citation": {
        "authors": "Brott T, Adams HP Jr, Olinger CP, Marler JR, Barsan WG, Biller J, Spilker J, Holleran R, Eberle R, Hertzberg V, Rorick M, Moomaw CJ, Walker M",
        "doi": "10.1161/01.STR.20.7.864",
        "id": "brott-1989",
        "pmid": "2749095",
        "source": "Stroke. 1989;20(7):864-870",
        "title": "Measurements of acute cerebral infarction: a clinical examination scale"
      },
      "formula": "nihss",
      "formula_expression": "NIHSS = loc (0-3) + loc_questions (0-2) + loc_commands (0-2) + pupillary_response (0-2) + best_gaze (0-2) + best_visual (0-2) + facial_palsy (0-3) + best_motor_arm (0-4) + best_motor_leg (0-3) + plantar_reflex (0-3) + limb_ataxia (0-2) + sensory (0-2) + neglect (0-2) + dysarthria (0-2) + best_language (0-3); Brott 1989 15-item neurologic examination scale (weaker-limb motor; includes pupillary response and plantar reflex); total = sum; max 37; no published total-score severity bands",
      "max_score": 37,
      "score": 0
    },
    {
      "components": [
        {
          "value": 0,
          "factor": "loc",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "loc_questions",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "loc_commands",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "pupillary_response",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_gaze",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_visual",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "facial_palsy",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_motor_arm",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_motor_leg",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "plantar_reflex",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "limb_ataxia",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "sensory",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "neglect",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "dysarthria",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_language",
          "points": 0,
          "present": true
        }
      ],
      "disclaimer": "Not a medical device. Deterministic published-formula or published-code output for autonomous agents. A licensed clinician remains responsible for patient care and billing submissions.",
      "citation": {
        "authors": "Brott T, Adams HP Jr, Olinger CP, Marler JR, Barsan WG, Biller J, Spilker J, Holleran R, Eberle R, Hertzberg V, Rorick M, Moomaw CJ, Walker M",
        "doi": "10.1161/01.STR.20.7.864",
        "id": "brott-1989",
        "pmid": "2749095",
        "source": "Stroke. 1989;20(7):864-870",
        "title": "Measurements of acute cerebral infarction: a clinical examination scale"
      },
      "formula": "nihss",
      "formula_expression": "NIHSS = loc (0-3) + loc_questions (0-2) + loc_commands (0-2) + pupillary_response (0-2) + best_gaze (0-2) + best_visual (0-2) + facial_palsy (0-3) + best_motor_arm (0-4) + best_motor_leg (0-3) + plantar_reflex (0-3) + limb_ataxia (0-2) + sensory (0-2) + neglect (0-2) + dysarthria (0-2) + best_language (0-3); Brott 1989 15-item neurologic examination scale (weaker-limb motor; includes pupillary response and plantar reflex); total = sum; max 37; no published total-score severity bands",
      "max_score": 37,
      "score": 0
    }
  ]
}

Response

Field Type Description
formula string nihss
formula_expression string Exact expression used
score integer Brott 1989 NIHSS sum of 15 caller-assigned examination items (0-37)
max_score integer Always 37
components array Per-item caller-assigned points
citation object Brott Stroke 1989 citation
disclaimer string Not-a-device notice

Example JSON

Machine form of the same example. Frozen fixture. Not a live lookup.

{
  "components": [
    {
      "value": 0,
      "factor": "loc",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "loc_questions",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "loc_commands",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "pupillary_response",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_gaze",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_visual",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "facial_palsy",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_motor_arm",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_motor_leg",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "plantar_reflex",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "limb_ataxia",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "sensory",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "neglect",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "dysarthria",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_language",
      "points": 0,
      "present": true
    }
  ],
  "disclaimer": "Not a medical device. Deterministic published-formula or published-code output for autonomous agents. A licensed clinician remains responsible for patient care and billing submissions.",
  "citation": {
    "authors": "Brott T, Adams HP Jr, Olinger CP, Marler JR, Barsan WG, Biller J, Spilker J, Holleran R, Eberle R, Hertzberg V, Rorick M, Moomaw CJ, Walker M",
    "doi": "10.1161/01.STR.20.7.864",
    "id": "brott-1989",
    "pmid": "2749095",
    "source": "Stroke. 1989;20(7):864-870",
    "title": "Measurements of acute cerebral infarction: a clinical examination scale"
  },
  "formula": "nihss",
  "formula_expression": "NIHSS = loc (0-3) + loc_questions (0-2) + loc_commands (0-2) + pupillary_response (0-2) + best_gaze (0-2) + best_visual (0-2) + facial_palsy (0-3) + best_motor_arm (0-4) + best_motor_leg (0-3) + plantar_reflex (0-3) + limb_ataxia (0-2) + sensory (0-2) + neglect (0-2) + dysarthria (0-2) + best_language (0-3); Brott 1989 15-item neurologic examination scale (weaker-limb motor; includes pupillary response and plantar reflex); total = sum; max 37; no published total-score severity bands",
  "max_score": 37,
  "score": 0
}

Client errors (HTTP 400)

Invalid params return 400 without charge. Shared HTTP 402 and 503 meanings: Payments.

HTTP Code When
400 invalid_nihss_item Each Brott 1989 NIH stroke scale item must be an integer in that paper's published range. Returned before settlement; you are not charged.
400 invalid_items POST body must be a JSON object with only an items array Returned before settlement; you are not charged.
400 invalid_item_count items must be an array of 1 to 25 objects Returned before settlement; you are not charged.
400 invalid_item each items entry must be a JSON object Returned before settlement; you are not charged.

Related tools

  • Glasgow Coma Scale — Compute the Glasgow Coma Scale as the sum of caller-assigned eye, verbal, and motor integers. The 1974 or 1976 edition is required.
  • LAMS — Sum Llanes 2004 LAMS points from caller-assigned facial droop, arm drift, and grip (LAPSS motor items).
  • RACE scale — Sum Pérez de la Ossa 2014 Rapid Arterial oCclusion Evaluation (RACE) scale points from caller-assigned facial palsy, arm motor, leg motor, head and gaze deviation, and cortical signs (aphasia if right hemiparesis, agnosia if left) and return whether the total suggests large arterial occlusion (score ≥5).

Payment

Unpaid requests return HTTP 402 even if query parameters or POST items are missing or invalid, so CDP and agents can index the path. After a PAYMENT-SIGNATURE, invalid params return HTTP 400 JSON before settlement. magent does not charge. Fix the params, then request a new 402 quote for that complete URL. Catalog misses (empty matches, found=false) are valid paid 200s. Unpaid valid requests return HTTP 402 with a base64 PAYMENT-REQUIRED header. HTTP 503 is not a new quote: retry the same PAYMENT-SIGNATURE. Full handshake and shared payment errors: Payments. Stdio MCP: /docs/mcp.

Guarantees

  • HTTP 402 is unpaid, including a missing query. After PAYMENT-SIGNATURE, invalid parameters return HTTP 400 before settlement. You are not charged. HTTP 402 never includes the tool JSON.
  • exact: settlement finishes before the tool (paymentFlow upfront). batch-settlement: verify/deposit before the tool; chargedCumulativeAmount commits after HTTP 2xx. Uncertain or failed settlement fails closed (HTTP 503). Retry the same PAYMENT-SIGNATURE.
  • HTTP 402 is unpaid only. Do not sign a second authorization because of a 503.
  • Execution is timeout-bounded and concurrency-capped.
  • Calculator inputs are stored encrypted for allowlisted operators (Magent Console). They are not in public logs, SSH lookups, catalog, or rollups. Request logs store path without query.